Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Twin Cities, MN

May 9, 2006Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2006, 9:43 PM CDT for Wright County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 9:43 PM CDT (02:43 UTC)
Expired
May 9, 2006, 10:15 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:53 PM CDTHAIL 0.75Howard Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 100244
SVRMPX
MNC171-100315-
/O.NEW.KMPX.SV.W.0027.060510T0243Z-060510T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1015 PM CDT

* AT 939 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR
  COKATO...OR ABOUT 20 MILES SOUTHWEST OF BUFFALO...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMITH LAKE...
  HOWARD LAKE...
  RASSAT...
  WAVERLY...
  MONTROSE...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4516 9424 4499 9425 4499 9387 4519 9391

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:05 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, May 9, 3:05 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT TUE MAY 9 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
OVERALL CHALLENGE IN SHORT RANGE FCST IS TIMING AND BEST CHANCES
OF PRECIP THROUGH THE RESIDENCE OF ANOTHER UPPER LEVEL LOW...WITH
PRIMARY CHALLENGE BEING TONIGHT. CONVECTIVE TEMPERATURES HAVING
BEEN WELL SURPASSED TODAY...SCATTERED SHWRS AND TSTMS HAVE
DEVELOPED ALONG WEAK SURFACE BOUNDARIES. GOES WV LOOP SHOWS TWO
SHORTWAVES BOTH HELPING TO TRIGGERING CONVECTION...ONE OVER NW MN
AND THE OTHER RACING EAST ACROSS CTRL SD. THE LATTER IS MORE
POTENT AND MAIN REASON FOR INCREASING POPS OVER WRN MN TONIGHT.
SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CTRL MN WITH A
SECONDARY COLD FRONT ENTERING WRN AREA...WHICH WILL ALSO CONTINUE
A SFC SOURCE OF LIFT THROUGH THE EVENING. WITH MANY LAYERS OF
CLOUDS AND THE SUPPORT OF WARMER MOS...HAVE BUMPED UP MINS TNGHT.

VORT MAX STILL CENTERED OVER SRN MN ON WEDS WITH MOISTURE WOUND
AROUND SYSTEM. BOTH NAM AND GFS INDICATE DEEP MOISTURE LEVELS AND
QPF BULLSEYES OVER WRN MN. HAVE LEANED FURTHER EAST WITH HIGHER
POPS...OVER CTRL MN...AS WARMER SFC TEMPS AND BETTER INSTABILITY
VALUES WARRANT. MOS GUIDANCE ALL OVER THE PLACE WITH MAX TEMPS
TOMORROW. HAVE GENERALLY WENT WITH MIDDLE GROUND MET MOS WHICH
SEEMED TO HAVE A GOOD HANDLE ON THERMAL GRADIENT ACROSS CWA. WEST
WINDS SHOULD ALLOW HEATING IN WI...WHILE LOW LEVEL CAA AND BETTER
CHANCES FOR PRECIP WARRANT LOWER VALUES OVER WRN AND CTRL MN.

POPS CONTINUE THRU REMAINDER OF SHORT RANGE...BUT COLD CORE UPPER
LOW MOVING ATOP AREA STILL SHOULD SUPPORT MORE SHOWERY ACTIVITY
THAN GENERAL RAIN. EXCEPTION TO THIS IS OVER WRN WI...AS PREFERRED
GFS AND ECMWF HAVE TRENDED FURTHER WEST AND DEEPER WITH SFC LOW
RIDING FROM SRN STREAM. SREF GUIDANCE ALSO HAS LITTLE LEAST
DEVIATION OF QPF IN THAT AREA. THEREFORE HAVE HIGHEST POPS AND
COOLEST TEMPS OVER WRN WI. THURS AND FRI MAX TEMPS EXPECTED TO BE
AROUND TEN DEGREES BELOW NORMAL ACROSS ENTIRE AREA.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
MODELS OFFER A SOMEWHAT SIMILAR SOLUTION ON VERY SLOW EASTWARD
PROGRESS OF DEEP UPPER LOW. COLD CYCLONIC FLOW WILL LIKELY CONTINUE
TO PRODUCE A FAVORABLE ENVIRONMENT FOR SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS EASTERN AREAS AS LEAST THRU SATURDAY.  LEFT SUNDAY
DRY FOR NOW.  AS THIS SYSTEM BEGINS TO LOSE ITS GRIP EARLY IN THE
WEEK SHOULD SEE REMAINDER OF PERIOD CONTINUING COOL BUT DRY WITH
LONG FETCH OF NORTH WINDS BETWEEN HIGH PRESSURE IN THE PLAINS AND
DEEP LOW PRESSURE OVER EASTERN U.S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/BAP
Hazardous weather outlook, May 9, 4:15 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT TUE MAY 9 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
415 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 9, 7:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NE BELLINGHAM         45.17N 96.24W
05/09/2006  E0.75 INCH       LAC QUI PARLE      MN   PUBLIC

            HAILED 5 MINUTES.

&&

TDK
Local storm report, May 9, 7:31 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 SW HARDING            46.09N 94.09W
05/09/2006  E0.50 INCH       MORRISON           MN   PUBLIC

            HAILED FOR 10 TO 15 MINUTES. GROUND WHITE.

&&

TDK
Local storm report, May 9, 8:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 S MONTICELLO          45.28N 93.80W
05/09/2006  E0.88 INCH       WRIGHT             MN   PUBLIC

            HAILED ABOUT 10 MINUTES. GROUND WHITE. SOME LEAVES OFF
            TREES.

0755 PM     HAIL             ST FRANCIS              45.40N 93.39W
05/09/2006  M0.50 INCH       ANOKA              MN   AMATEUR RADIO

            NOT MANY HAIL STONES.

&&

TDK
Local storm report, May 9, 8:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             KIMBALL                 45.31N 94.30W
05/09/2006  E0.75 INCH       STEARNS            MN   LAW ENFORCEMENT

&&

TDK
Local storm report, May 9, 9:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             SOUTH HAVEN             45.29N 94.22W
05/09/2006  E0.88 INCH       WRIGHT             MN   TRAINED SPOTTER

0918 PM     HAIL             3 S LITCHFIELD          45.08N 94.53W
05/09/2006  E0.88 INCH       MEEKER             MN   LAW ENFORCEMENT

            HAIL COVERING HIGHWAY 22.

&&

TDK
Local storm report, May 9, 9:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             2 E DASSEL              45.08N 94.27W
05/09/2006  E0.75 INCH       MEEKER             MN   AMATEUR RADIO

            3/4 INCH HAIL STILL FALLING AS OF 938 PM.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:07 PM CDTSevere Thunderstorm WarningMPXWright38 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningMPXWright45 min
May 9, 9:08 PM CDTSevere Thunderstorm WarningMPXMeeker37 min
May 9, 9:11 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec49 min
May 9, 10:16 PM CDTSevere Thunderstorm WarningMPXHennepin35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.